[Skip to Content]
[Skip to Content Landing]
Article
February 1981

Punctal-Canalicular Stenosis Related to Systemic Fluorouracil Therapy

Author Affiliations

From the Department of Ophthalmology, Case Western Reserve University, Cleveland (Dr Caravella), and the Departments of Ophthalmology (Dr Burns) and Medicine (Dr Zangmeister), Ohio State University, Columbus.

Arch Ophthalmol. 1981;99(2):284-286. doi:10.1001/archopht.1981.03930010286013
Abstract

• This is, to our knowledge, the first report in the ophthalmic literature of punctal-canalicular stenosis and concomitant epiphora associated with the prolonged administration of fluorouracil; to our knowledge, fluorouracil is the first systemically administered agent to cause obstruction in the lacrimal system. Each of three patients receiving this antimetabolite alone and one patient receiving it in combination with methotrexate and cyclophosphamide were studied for complaints of epiphora. All four patients exhibited stenosis or occlusion of one or more puncta, while three also had one to four of their canaliculi stenosed. Two patients exhibited recurrent epiphora, beginning one to two days after each administration of fluorouracil and resolving in two to three days. One patient experienced amelioration of her symptoms after Silastic tube intubation of her canalicular system.

×